Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 43, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 4, 2001, 6:34 PM EDT for Loudon County, Tennessee. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 2001, 6:34 PM EDT (22:34 UTC)
- Expired
- Jun 4, 2001, 7:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Loudon County, TN
The radar
The Knoxville radar (KMRX), 95 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 7:00 PM EDT | Thunderstorm Wind | Lenoir City, TN | Several power lines and two trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1202 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 042234 SVRMRX TNC105-042315- /NEW.KMRX.SV.W.0102.042234-042315/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 634 PM EDT MON JUN 4 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOUDON COUNTY IN EAST TENNESSEE * UNTIL 715 PM EDT * AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR LOUDON...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LENOIR CITY AROUND 655 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. $$ LAT...LON 3581 8447 3563 8444 3568 8417 3582 8420
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:37 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 4, 3:37 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 337 PM EDT MON JUN 4 2001 ...SEVERE THUNDERSTORM WATCH 362 FOR THE NORTHERN CUMBERLAND PLATEAU AND A PORTION OF THE CENTRAL TENNESSEE VALLEY UNTIL 8 PM EDT... MID AFTERNOON MODERATE TO STRONG INSTABILITY HAS DEVELOPED ACROSS CENTRAL KENTUCKY/TENNESSEE...AND WILL GREET A SOUTHEAST-MOVING OUTFLOW BOUNDARY (PRESENTLY POSITIONED FROM NEAR KLEX...TO KHOP...TO KJBR)...INDUCED BY AN OVERNIGHT MCS IN MISSOURI. THE LATEST MODELS DO NOT ADEQUATELY CAPTURE THIS OUTFLOW BOUNDARY (MOS POP/S VERY CONSERVATIVE)...DESPITE IT/S RATHER LARGE SCALE. WHAT THE MODELS DO IMPLY IS THAT AN AREA OF THUNDERSTORMS WILL FORM WITH ACCELERATED L/L FLOW...AND MOVE ACROSS THE OHIO RIVER VALLEY TONIGHT (THIS TRACK MAY BE A LITTLE TOO FAR NORTH CONSIDERING L/L THICKNESS PATTERN). THIS WARRANTS A LIKELY POP IN THE NORTHEAST...WITH SOME SEVERE MENTIONED FOR THE DURATION OF PERIOD ONE CONSIDERING THE TWO TRIGGERS. FARTHER SOUTH...WITH A STRONGLY UNSTABLE ATMOSPHERE BY LATE AFTERNOON OR EARLY EVENING SOUTH/CENTRAL...WILL MENTION SEVERE SOUTH OF THE WATCH BOX 362 INTO THE SOUTHERN TENNESSEE VALLEY/MOUNTAINS. TUESDAY...AN AXIS OF HIGH MOISTURE STREAMS UP FROM THE SOUTHWEST INTO THE FORECAST AREA. DO NOT EXPECT TOO MANY BREAKS IN OVERCAST (GOING MOSTLY CLOUDY)...WITH HIGH PWAT/S AND MODERATE INSTABILITY DURING THE AFTERNOON. A STRONG TRIGGER IS NOT PRESENT...BUT RESIDUAL OUTFLOWS AND A SHORTWAVE CONNECTION FROM THE SOUTHWEST JUSTIFIES A LIKELY POP. TUESDAY NIGHT...THE MOISTURE PROFILE IS NEARLY SATURATED ALL THE WAY UP...SO IT WON/T TAKE MUCH TO GENERATE SHOWERS. WEDNESDAY...THE MOISTURE PROFILE WILL LOOKS TO INCREASE...WITH SO MUCH MOISTURE THAT AFTERNOON RECOVERY IN STATIC STABILITY MAY BE LIMITED. STILL...WITH A DEVELOPING SURFACE LOW MOVING IN THE OHIO VALLEY (AND A COLD FRONT STRETCHING TO THE SOUTHWEST)...WILL MENTION LIKELY POP/S. LOOKS LIKE THE FORECAST AREA WILL SEE A FRONTAL PASSAGE WEDNESDAY NIGHT OR EARLY THURSDAY...WITH DRIER AIR BEGINNING TO WORK INTO THE REGION. AT THIS TIME...WILL KEEP THE WEEKEND DRY...WITH TEMPERATURES SLIGHTLY BELOW TO NEAR NORMAL THROUGH SUNDAY. FCSTID = 4 CHA 68 84 67 81 / 40 60 50 70 TYS 66 83 66 81 / 50 60 50 70 TRI 64 81 65 80 / 70 60 50 70 OQT 66 83 66 81 / 50 60 50 70 .MRX... NC...NONE. TN...NONE. VA...NONE. DM
In the hours before
Special weather statement, Jun 4, 1:29 PM EDT, 5 hours 5 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-042100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 129 PM EDT MON JUN 4 2001 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE PLATEAU... EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA LATE THIS AFTERNOON AND EVENING... A WARM FRONT WAS LOCATED ACROSS EAST TENNESSEE EARLY THIS AFTERNOON...GENERALLY FROM MADISONVILLE TO CROSSVILLE TO NEAR LEXINGTON...KENTUCKY...WITH WARM...MOIST AND VERY UNSTABLE AIR ALONG AND SOUTH OF THE FRONT. A CLUSTER OF STRONG THUNDERSTORMS DEVELOPING OVER WESTERN KENTUCKY WILL MOVE EAST AND INTERSECT THE WARM FRONT LATER TODAY. ADDITIONAL THUNDERSTORM DEVELOPMENT IS ANTICIPATED ALONG THE WARM FRONT LATE THIS AFTERNOON AND EVENING. GIVEN THE VERY MOIST AND UNSTABLE AIR AND RELATIVELY STRONGER WINDS ALOFT...SOME OF THESE STORMS COULD BECOME SEVERE LATER TODAY. THE MAIN THREAT WILL BE DAMAGING DOWNBURST WINDS AND HAIL UP TO 1 INCH. ALSO...GIVEN THE VERY MOIST AIR ACROSS THE TENNESSEE VALLEY... TORRENTIAL RAINFALL IS LIKELY WITH THE STRONGER STORMS WHICH MAY PRODUCE PONDING OF LOW LYING AREAS AND STREET FLOODING. SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS WILL NEED TO KEEP ABREAST OF THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO AND TELEVISION STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE. DH
Special weather statement, Jun 4, 2:00 PM EDT, 4 hours 34 minutes before
TNZ012>014-035>038-067>074-050000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 200 PM EDT MON JUN 4 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 362 IN EFFECT UNTIL 800 PM EDT(700 PM CDT)... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES...KNOX...ROANE...BLOUNT...MORGAN... LOUDON...UNION...SCOTT...CLAIBORNE...ANDERSON...GRAINGER...SEVIER... CAMPBELL AND JEFFERSON. THE WATCH IS IN EFFECT UNTIL 800 PM EDT(700 PM CDT). A WARM FRONT WAS LOCATED ACROSS EAST TENNESSEE EARLY THIS AFTERNOON...GENERALLY FROM MADISONVILLE TO CROSSVILLE TO NEAR LEXINGTON...KENTUCKY...WITH WARM...MOIST AND VERY UNSTABLE AIR ALONG AND SOUTH OF THE FRONT. A CLUSTER OF STRONG THUNDERSTORMS DEVELOPING OVER WESTERN KENTUCKY WILL MOVE EAST AND INTERSECT THE WARM FRONT LATER TODAY. ADDITIONAL THUNDERSTORM DEVELOPMENT IS ANTICIPATED ALONG THE WARM FRONT LATE THIS AFTERNOON AND EVENING. GIVEN THE VERY MOIST AND UNSTABLE AIR AND RELATIVELY STRONGER WINDS ALOFT...SOME OF THESE STORMS COULD BECOME SEVERE LATER TODAY. THE MAIN THREAT WILL BE DAMAGING DOWNBURST WINDS AND HAIL UP TO 1 INCH. ALSO...GIVEN THE VERY MOIST AIR ACROSS THE TENNESSEE VALLEY... TORRENTIAL RAINFALL IS LIKELY WITH THE STRONGER STORMS WHICH MAY PRODUCE PONDING OF LOW LYING AREAS AND STREET FLOODING. SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS WILL NEED TO KEEP ABREAST OF THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO AND TELEVISION STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.
Special weather statement, Jun 4, 5:37 PM EDT, 57 minutes before
TNZ015>018-039>047-VAZ001-002-005-006-008-050400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 537 PM EDT MON JUN 4 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 363 IN EFFECT UNTIL MIDNIGHT EDT(1100 PM CDT)... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES...WASHINGTON...WISE...CITY OF NORTON... LEE...CARTER...UNICOI...COCKE...SULLIVAN...RUSSELL...HAWKINS... JOHNSON...CITY OF BRISTOL...SCOTT...GREENE...HAMBLEN AND HANCOCK. THE WATCH IS IN EFFECT UNTIL MIDNIGHT EDT. A LINE OF STRONG TO SEVERE STORMS ACROSS SOUTHEAST KENTUCKY WAS MOVING EAST AT 40 MPH. THIS LINE SHOULD TURN SOUTHEAST ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. THIS LINE SHOULD ENTER VIRGINIA AND TENNESSEE BETWEEN 7 AND 8 PM EDT. THEN IT WILL RACE ACROSS THE TRI CITIES REGION BY 9 PM. THIS LINE HAS HAD A HISTORY OF PRODUCING WINDS IN EXCESS OF 60 MPH CAUSING WIND DAMAGE SUCH AS DOWNED TREES...HAIL UP TO AN INCH IN DIAMETER AND FREQUENT LIGHTENING. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION...OR CABLE TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. RBP
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:10 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 65 min |
| Jun 4, 7:56 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 64 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.